Research — 21 July 2015

A new study has raised concern about mixing two commonly used medications.

It has uncovered a link between antidepressants, non-steroidal anti-inflammatory drugs and bleeding in the brain.

Published in the British Medical Journal, the study  showed the risk of a bleed was elevated within 30 days of taking both drugs simultaneously.

It suggested the risk may be considerably higher in those treated for longer.

 Although both antidepressants and NSAIDs raise the risk of gastrointestinal bleeding, they have not previously been linked to intracranial bleeding when used alone.

Now this large South Korean study has shown cause for concern, particularly because conditions requiring NSAIDs and antidepressants commonly co-exist.

This retrospective study was designed to define the risk when these two drug classes were used together.

It looked at more than four million people and found the combination was associated with a substantially increased risk of intracranial haemorrhage, compared with antidepressant treatment alone.

Expressed as an absolute risk, it showed a patient was at 0.05 risk in the first 30 days of combined treatment.

Men, it seemed, were at higher risk than women.

An editorial in the BMJ said this study had important implications for prescribing, particularly in the elderly and in the socially disadvantaged.

 But it noted the results may not necessarily apply to all races, because of ethnic variations in the metabolism of the two medicines.
This article first appeared on ‘Financial Review’ on 21 July 2015.


About Author

MHAA Staff

(0) Readers Comments

Leave a Reply

Your email address will not be published. Required fields are marked *